Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 340, NWS Birmingham, AL

June 29, 2008Clay County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 29, 2008, 5:26 PM CDT for Clay County, Talladega County, Alabama. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2008, 5:26 PM CDT (22:26 UTC)
Expired
Jun 29, 2008, 6:15 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:35 PM CDTTSTM WND DMGOak Grove, ALTREE DOWN ON A CHURCH AT NEW WINE MINISTRIES IN OAK GROVE WITH SIGNIFICANT ROOF DAMAGE. A HOLE IN THE ROOF WAS VISIBLE WITH WATER LEAKING IN. NO INJURIES REPORTED.
Jun 29, 5:36 PM CDTTSTM WND DMGOak Grove, ALNUMEROUS TREES DOWN IN THE MILL VILLAGE IN OAK GROVE.
Jun 29, 5:38 PM CDTTSTM WND DMGMignon, ALTREE DOWN AND POWER LINES DOWN IN MIGNON SUBDIVISION ON PELL CITY AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292225
SVRBMX
ALC027-121-292315-
/O.NEW.KBMX.SV.W.0340.080629T2226Z-080629T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...TALLADEGA...SYLACAUGA...

* UNTIL 615 PM CDT

* AT 526 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  TALLADEGA TO 12 MILES WEST OF SYLACAUGA...OR ALONG A LINE EXTENDING
  FROM TALLADEGA TO TALLADEGA SPRINGS...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SYCAMORE...WALDO...SYLACAUGA AND MIGNON BY 535 PM CDT...
  WOODSTOCK BY 540 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3347 8589 3345 8577 3312 8602 3312 8647
      3350 8617
TIME...MOT...LOC 2226Z 280DEG 34KT 3342 8612 3315 8641

$$
1 follow-up statement
000 
WWUS54 KBMX 292242
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT SUN JUN 29 2008

ALC027-121-292315-
/O.CON.KBMX.SV.W.0340.000000T0000Z-080629T2315Z/
CLAY AL-TALLADEGA AL-
542 PM CDT SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN TALLADEGA AND WESTERN CLAY COUNTIES...

AT 542 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GUNTHERTOWN TO GANTTS QUARRY...OR ALONG A LINE EXTENDING FROM 8
MILES EAST OF TALLADEGA TO STEWARTVILLE...MOVING EAST AT 39 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRINGHILL AND ROSELLE BY 550 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3347 8589 3345 8577 3312 8602 3313 8635
      3348 8609
TIME...MOT...LOC 2242Z 280DEG 34KT 3339 8594 3312 8623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:06 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 3:06 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT SUN JUN 29 2008

.DISCUSSION...

THUNDERSTORMS ARE EXPECTED TO GROW IN NUMBERS THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE WILL BECOME
SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS. HEAVY
RAIN AND FREQUENT LIGHTING WILL ALSO BE A PROBLEM. THIS THREAT
WILL DECREASE AS WE HEAD INTO THE EVENING HOURS.

COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA LATE TONIGHT...MOSTLY
AFTER MIDNIGHT. EVEN WITH THE DRIER AIR BEHIND THE FRONT...STILL
EXPECTING PATCHY DENSE FOG AND LOW CLOUDS TO DEVELOP JUST BEFORE
SUNRISE TOMORROW.

A FEW SHOWERS WILL BE POSSIBLE MONDAY MORNING ACROSS THE EXTREME
SOUTHEAST ZONES AS THE FRONT EXITS THE AREA. HIGH PRESSURE WILL
THEN BE IN PLACE THROUGH MID WEEK KEEPING US RAIN FREE. MOISTURE
LOOKS TO MAKE A RETURN ON THURSDAY AND THUS INCREASE RAIN CHANCES
SLIGHTLY...AND CONTINUING THROUGH THE WEEKEND.

TEMPERATURE WISE...MILD CONDITIONS EXPECTED AFTER THE FRONT MOVES
THROUGH. OVERNIGHT TEMPERATURES WILL BE WELL BELOW NORMAL FOR MUCH
OF THE FORECAST PERIOD. SOME LOCATIONS COULD BE AS MUCH AS 12
DEGREES BELOW NORMAL. DAYTIME TEMPS HOWEVER WILL BE RUNNING AROUND
NORMAL.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

VERY MOIST AND UNSTABLE CONDITIONS...ABUNDANT SUNSHINE...AND A COLD
FRONT MOVING ACROSS THE STATE TODAY WILL LEAD TO NUMEROUS SHOWER
AND THUNDERSTORM DEVELOPMENT.  ALTHOUGH MAINLY MVFR CONDITIONS WILL
OCCUR IN THE TSRA...THERE WILL BE ABUNDANT LIGHTNING STATEWIDE
THROUGH 04Z...OR FRONTAL PASSAGE...WHICHEVER COMES FIRST.  WITH
EXPECTED ABUNDANT RAINFALL...100 PERCENT RELATIVE HUMIDITY AFTER
MIDNIGHT AND WINDS BECOMING LIGHT...EXPECT WIDESPREAD IFR STRATUS
AND FOG TO DEVELOP AFTER 10Z WITH CONDITIONS IMPROVING AFTER 15Z.

STEFKOVICH

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  82  57  87  56 /  30  10  10  10  10
ANNISTON    64  84  58  86  58 /  40  10  10  10  10
BIRMINGHAM  65  86  60  87  62 /  30  10  10  10   0
TUSCALOOSA  67  87  61  90  61 /  40  10  10  10   0
CALERA      67  85  59  87  60 /  40  10  10  10  10
AUBURN      66  83  60  87  59 /  60  20  10  10  10
MONTGOMERY  69  86  63  90  63 /  50  20  10  10  10
TROY        69  84  62  89  63 /  60  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 29, 11:35 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 AM CDT SUN JUN 29 2008

ALZ011>015-017>050-301031-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1135 AM CDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM NOON TIL 9 PM.
THE GREATEST THREAT WILL BE FROM NOON TO 6 PM FOR AREAS NORTH OF
INTERSTATE 20 AND AT ANY TIME FOR AREAS SOUTH OF INTERSTATE 20. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE
WINDS NEAR OR ABOVE 60 MPH...SMALL HAIL...LOCALLY HEAVY RAINFALL UP
TO 2 INCHES IN A SHORT PERIOD OF TIME...AND DEADLY LIGHTNING.

A COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA DURING THE AFTERNOON
AND EVENING...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT.  IN
ADDITION...THE ATMOSPHERE IS VERY UNSTABLE...AND AREAS THAT RECEIVE
ABUNDANT SUNSHINE...ESPECIALLY SOUTH OF INTERSTATE 20...COULD HAVE
RAPID THUNDERSTORM DEVELOPMENT ANYTIME THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AND TONIGHT.

STEFKOVICH

In the hours before

Special weather statement, Jun 29, 4:33 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT SUN JUN 29 2008

ALZ025-292215-
SHELBY-
433 PM CDT SUN JUN 29 2008

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 515 PM CDT...

AT 433 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VANDIVER TO TANNEHILL
IRONWORKS STATE PARK TO BRIERFIELD IRONWORKS PARK...OR ALONG A LINE
EXTENDING FROM LEEDS TO 6 MILES SOUTHWEST OF BESSEMER TO 7 MILES
SOUTH OF MONTEVALLO...MOVING EAST SOUTHEAST AT 29 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILTON.
  UNIVERSITY OF MONTEVALLO.
  VANDIVER.
  RIVERCHASE.
  STERRETT.
  VERIZON MUSIC CENTER AT OAK MOUNTAIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 29, 4:39 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT SUN JUN 29 2008

ALZ041-043-044-292215-
AUTAUGA-ELMORE-MONTGOMERY-
439 PM CDT SUN JUN 29 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...ELMORE AND MONTGOMERY
COUNTIES UNTIL 515 PM CDT...

AT 436 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BOOTH...OR 7 MILES WEST OF PRATTVILLE...MOVING EAST
AT 29 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOOTH.
  PRATTVILLE.
  MILLBROOK.
  WETUMPKA MUNICIPAL AIRPORT.
  BOB WOODRUFF LAKE.
  WETUMPKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 29, 5:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HOKES BLUFF             34.00N 85.86W
06/29/2008  E0.75 INCH       ETOWAH             AL   PUBLIC

            PENNY SIZE HAIL AND WIND GUSTS UP TO 60MPH REPORTED IN
            HOKES BLUFF ON HIGHWAY 278 EAST OF DOWNTOWN.

&&

GGOGGINS
Local storm report, Jun 29, 5:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     ODENVILLE               33.69N 86.40W
06/29/2008                   ST. CLAIR          AL   EMERGENCY MNGR

            ONE TREE DOWN ON HIGHWAY 174 IN ODENVILLE.

&&

GGOGGINS
Special weather statement, Jun 29, 5:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CDT SUN JUN 29 2008

ALZ025-027-028-036-292300-
CLAY-COOSA-SHELBY-TALLADEGA-
519 PM CDT SUN JUN 29 2008

...SIGNIFICANT WEATHER ALERT FOR CLAY...COOSA...SHELBY AND TALLADEGA
COUNTIES UNTIL 600 PM CDT...

AT 519 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM COOSA ISLAND TO
COLUMBIANA...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF PELL
CITY TO COLUMBIANA...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEESWAX AT LAY LAKE.
  HOWELLS COVE.
  JACKSON SHOALS.
  SYLACAUGA MUNICIPAL AIRPORT.
  WALDO.
  IRONATON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 29, 5:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     RIVERSIDE               33.61N 86.21W
06/29/2008                   ST. CLAIR          AL   EMERGENCY MNGR

            ONE TREE DOWN ON MCKESIE STREET IN RIVERSIDE.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:24 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock51 min
Jun 29, 2:27 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Sumter48 min
Jun 29, 3:05 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa25 min
Jun 29, 4:39 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne51 min
Jun 29, 4:43 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery32 min
Jun 29, 4:49 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery41 min
Jun 29, 5:10 PM CDTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery, Pike50 min
Jun 29, 5:29 PM CDTSevere Thunderstorm WarningBMXRandolph46 min
Jun 29, 5:52 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Lee, Macon, Randolph, Russell and 1 more53 min
Jun 29, 5:54 PM CDTSevere Thunderstorm WarningBMXClay, Randolph51 min
Jun 29, 6:40 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph, Tallapoosa34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.